Kansas, 2001

Hail and Damaging Winds in Kansas, August 22, 2001

August 22, 2001 · NWS GLD · 4 events in 2 counties and zones

2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 12:45 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 22, 12:45 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT WED AUG 22 2001

...FORECAST CONCERNS ARE PRECIP CHANCES FOLLOWED BY TEMPS...

UPPER LOW TREKS ACROSS THE AREA TONIGHT THROUGH THURSDAY EVENING
WITH PLENTY OF DYNAMICS AND LIFT WITHIN ITS CIRCULATION. THE SYSTEM
MOVES EAST OF THE AREA FRIDAY WITH SUBSIDENCE ON THE BACKSIDE AND
WEAK UPPER LEVEL RIDGING CLOSE BEHIND. WILL GO WITH HIGHEST POPS
OVER THE WEST/SOUTH TONIGHT...CLOSEST TO THE SURFACE LOW/UPPER
DYNAMICS/AND DIFFLUENT JET...WITH LOWER POPS ELSEWHERE. WILL GO WITH
HIGH POPS FOR THE ENTIRE AREA THR/THR PM AS THE SYSTEM PASSES
THROUGH. DRY ON FRIDAY. POP FORECASTS WILL BE WEIGHTED TOWARD THE
ETA. WILL ALSO NEED TO WATCH FOR DRYSLOT AND ITS POSSIBLE EFFECTS ON
POPS/TEMPS IF THE TRACK OF THE UPPER LOW IS FURTHER NORTH.

TEMPS GENERALLY IN THE 80S FOR HIGHS BOTH THR AND FRI WITH LOWS
AROUND 60 WEST AND MIDDLE 60S EAST BOTH DAYS.

IN THE EXTENDED PERIOD (SAT-WED)...JET STREAM REMAINS NORTH OF THE
AREA THROUGH THE PERIOD WITH WEAK UPPER LEVEL RIDGE OVER THE AREA. AT
THE SURFACE...HIGH PRESSURE SETTLES OVER THE AREA THROUGH MON BEFORE
MOVING EAST TUE AND WED. AS FAR AS PRECIP CHANCES...700 THTE-E AXIS
REDEVELOPS OVER THE WESTERN AND CENTRAL CWA SUN-TUE AS SURFACE WINDS
SHIFT TO THE SOUTHEAST...ALLOWING MOISTURE TO RETURN TO THE AREA.
DISTURBANCES MOVE THROUGH THE FLOW ALOFT TAPPING THE MOISTURE AND
GENERATING SOME TRW. FOR WED...UPPER RIDGE MOVES A BIT FURTHER EAST
SHIFTING THE PRECIP FURTHER EAST AS WELL. WILL GO DRY.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, Aug 22, 1:00 PM MST, 5 hours 20 minutes before
COZ092-KSZ003-004-014>016-027>029-041-042-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED AUG 22 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHWEST
KANSAS AND FAR EAST COLORADO UNTIL 8 PM MDT (9 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF NORTHWEST KANSAS AND FAR EAST COLORADO EFFECTIVE
IMMEDIATELY UNTIL 8 PM MDT (9 PM CDT). THE COUNTIES IN NORTHWEST
KANSAS INCLUDE DECATUR...NORTON...THOMAS...SHERIDAN...GRAHAM...
WALLACE...LOGAN...GOVE...GREELEY AND WICHITA. IN FAR EAST COLORADO
CHEYENNE COUNTY IS INCLUDED.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE FROM COLORADO INTO
NORTHWEST DURING THE EVENING HOURS. THIS COMBINED WITH PLENTY OF LOW
LEVEL MOISTURE AND WARM SURFACE TEMPERATURES WILL DEVELOP SEVERE
THUNDERSTORMS ACROSS THE WATCH AREA. THE GREATEST THREAT FROM THESE
STORMS WILL BE WIND GUSTS TO GREATER THAN 60 MPH AND HAIL UP TO TWO
INCHES IN DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC
Special weather statement, Aug 22, 5:40 PM MST, 40 minutes before
COZ092-KSZ003-004-014>016-027>029-041-042-230110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT WED AUG 22 2001

...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHWEST KANSAS AND
FAR EAST COLORADO HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH PREVIOUSLY ISSUED FOR DECATUR...
NORTON...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...
GREELEY AND WICHITA COUNTIES IN NORTHWEST KANSAS AND CHEYENNE COUNTY
IN FAR EAST COLORADO HAS BEEN CANCELLED.

ALTHOUGH THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF FAR EAST
COLORADO...THESE STORMS NO LONGER HAVE THE POTENTIAL OF BECOMING
SEVERE.

LOCKHART

The radar

The Goodland radar (KGLD), 87 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Rawlins

When
August 22, 6:20 PM MST
Where
Rawlins County, 11 mi E of Atwood
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.800, -100.850

Pea size hail also reported with storm.

Thunderstorm Wind, Decatur

When
August 22, 6:46 PM MST
Where
Decatur County, 7 mi SW of Oberlin
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.750, -100.617

Hail, Decatur

When
August 22, 6:55 PM MST
Where
Decatur County, 12 mi SW of Oberlin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.700, -100.683

Hail, Rawlins

When
August 22, 7:00 PM MST
Where
Rawlins County, 5 mi S of Herndon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.833, -100.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264658, 5264656, 5264657, 5264659.